Sponsored content provided by Eli Lilly Canada
Hypoglycemia is when blood glucose (sugar) levels drop to less than 4 mmol/L. People who control their diabetes with certain medications—especially insulin—can experience hypoglycemia because taking more insulin than you need can cause blood sugar levels to fall too low. Hypoglycemia can also be caused by not eating enough or exercising harder than usual.
There are a number of signs of hypoglycemia, and its seriousness can range from mild to moderate to severe.
If you have diabetes, it’s important to know the signs of low blood sugar so you can treat it quickly. Learning the full range of symptoms for each stage of hypoglycemia is a great place to start.
Mild and moderate hypoglycemia
According to a recent survey of 151 Canadians with type 1 diabetes and 450 Canadians with type 2 diabetes, 93% and 69% of the respondents, respectively, have had mild hypoglycemia in the past year. During a mild hypoglycemic episode, you will usually feel the following:
- Extreme hunger
Moderate hypoglycemia usually causes some of those same signs, but you may also experience:
- Difficulty concentrating or speaking
- Vision changes
- Mood swings
If you experience mild or moderate hypoglycemia, you will likely be able to manage the episode yourself. Options for self-treatment include 15 grams of glucose in the form of glucose tablets, 3 packets of sugar dissolved in water, or a tablespoon of honey.
Many Canadians living with diabetes are less familiar with severe hypoglycemia, where a person is unable to take fast-acting sugar on their own and relies on someone else to help them. Despite being less familiar with severe hypoglycemia, Canadians are still experiencing these episodes. Survey results showed that 58% of people with type 1 diabetes and 29% of people with type 2 diabetes have had a severe episode. While less common than mild or moderate hypoglycemia, anyone receiving insulin or insulin releasing medication is at risk.
Typically, blood sugar levels fall below 2.8 mmol/L during a severe episode and the person may show some or all of the signs of mild and moderate hypoglycemia. In addition, they may lose consciousness or have seizures.In rare cases, severe hypoglycemia can be life-threatening.
Severe hypoglycemic episodes in a conscious person with diabetes should be treated by consuming 20 g of carbohydrates, in the form of glucose tablets or other another source of fast-acting sugar. Severe hypoglycemia in an unconscious person with diabetes needs to be treated with a glucagon emergency kit. If you are at risk of severe hypoglycemia, you can act today! Make sure your close friends and family know what to do in the case of a severe episode, so they can take action if you need help. In every case of severe hypoglycemia, emergency services must be called.
Sometimes during a hypoglycemic episode, people only experience one or two of the symptoms listed above. Sometimes, people don’t feel anything out of the ordinary at all, which is a condition called hypoglycemia unawareness. For these reasons, it’s important to test your blood sugar levels often.
It’s best to prevent hypoglycemia , however, it’s always good to be prepared if it does occur by wearing a MedicAlert® bracelet, keeping some form of fast-acting sugar on hand, and carrying a glucagon kit. Informing the people who are close to you about your severe hypoglycemia rescue plan will help you address any episodes quickly and successfully. Talk to your diabetes healthcare team and start building your plan today. For more information on hypoglycemia and building your rescue plan, please visit www.whatsyourrescueplan.ca.
Author: Eli Lilly Canada
Category Tags: Healthy Living;
Sign up & stay connected
Tools and resources
Take charge of your health with tools and resources from Diabetes Canada.Get started About Tools and resources
What you need to know about managing diabetes.Read more About Recently diagnosed?
Stories of inspiration from people affected by diabetes.Read stories About Impact stories